Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 9:52 AM CDT for Andrews County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 9:52 AM CDT (14:52 UTC)
- Expired
- May 27, 2002, 10:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:00 AM CDT | Hail 1.75 | Andrews, TX | Marble to golfball size hail was reported for around 20 minutes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 271452 SVRMAF TXC003-271530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 950 AM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ANDREWS COUNTY IN WEST TEXAS * UNTIL 1030 AM CDT * AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF ANDREWS...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HIGHWAY 385 AND FARM TO MARKET 1788 LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3232 10259 3209 10251 3210 10223 3251 10222
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 27, 7:44 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 744 AM CDT MON MAY 27 2002 HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH. ALSO MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES. PREVIOUS DISCUSSION... WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT 250H JET MVG INTO FAR W TX. KMAF 88D SHOWS NEW DEVELOPMENT MVG INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA. OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP. PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL GRADIENT. THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME SEVERE POSSIBLE. AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N. FOR NOW WILL LEAVE FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF QUESTION. PRELIMS MAF 93/63/95/65 332 LSA 89/61/91/63 353 6R6 90/67/93/67 222 MRF 86/53/88/55 1-- CNM 93/62/99/62 1-- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 27, 5:09 AM CDT, 4 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 AM CDT MON MAY 27 2002 .SYNOPSIS... EARLY MONDAY MORNING...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING EAST FROM THE ARIZONA AND NEW MEXICO BORDER...AND WILL TRANSIT OVER WEST TEXAS MONDAY AFTERNOON AND EVENING. LOW LEVEL MOISTURE WAS PRESENT ACROSS THE REGION. IN ADDITION...THE REMAINS OF AN OLD FRONTAL BOUNDARY...AND OUT FLOW FROM PREVIOUS THUNDERSTORMS...WAS STRETCHED FROM THE TEXAS SOUTH PLAINS INTO NORTH TEXAS. .THREATS... SEVERE THUNDERSTORMS... THUNDERSTORM ACTIVITY OCCURRING ACROSS PARTS OF SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN EARLY MONDAY MORNING IS EXPECTED TO DECREASE AFTER SUNRISE...AND IS NOT EXPECTED TO BECOME SEVERE. AS THE UPPER LEVEL DISTURBANCE APPROACHES LATER TODAY...A DRYLINE WILL PROGRESS EAST INTO THE TRANS PECOS REGION AND THE PERMIAN BASIN. SURFACE WINDS WILL BEGIN TO CONVERGE ALONG THE OLD FRONTAL ZONE... FROM THE WESTERN TEXAS PANHANDLE INTO THE WESTERN LOW ROLLING PLAINS...AND ALONG THE DRYLINE TO THE SOUTH. LIFT FROM THE APPROACHING DISTURBANCE...WILL COMBINE WITH LOW LEVEL CONVERGENCE ALONG THESE BOUNDARIES...TO INITIATE THUNDERSTORMS. BY AFTERNOON AND EVENING...ATMOSPHERIC INSTABILITY AND WIND SHEAR IS EXPECTED TO BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS. THE AREA MOST AT RISK FOR SEVERE WEATHER MONDAY WILL BE GENERALLY EAST OF A LINE FROM SEMINOLE...TO MONAHANS...TO ALPINE. SEVERE THUNDERSTORM DEVELOPMENT WILL GENERALLY BE AFTER 300 PM...WITH STORMS SLOWLY DECREASING IN INTENSITY LATE THIS EVENING. THERE WILL BE A THREAT OF A FEW SUPERCELL THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHEAST HALF OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS...NEAR THE INTERSECTION OF THE DRYLINE AND WEAK FRONTAL BOUNDARY. MORE ISOLATED SEVERE STORMS WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. THE PRIMARY THREAT FROM SEVERE STORMS LATE MONDAY AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON AND EVENING ACROSS PARTS OF WEST TEXAS. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| May 26, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| May 26, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 26, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| May 26, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 27, 11:54 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 66 min |
| May 27, 12:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| May 27, 1:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| May 27, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
| May 27, 3:07 PM CDT | Tornado Warning | MAF | Mitchell | 23 min |
| May 27, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 40 min |
| May 27, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 20 min |
| May 27, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| May 27, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 40 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| May 27, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 27 min |
| May 27, 4:50 PM CDT | Tornado Warning | MAF | Ector, Midland | 40 min |
| May 27, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 59 min |
| May 27, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 27, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 53 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.